Alert archive / Kentucky / Tornado Warnings in 2001
Tornado Warning 12, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Oct 24, 2001, 5:20 PM CDT for Calloway County, Kentucky. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 5:20 PM CDT (22:20 UTC)
- Expired
- Oct 24, 2001, 6:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Calloway County, KY
The radar
The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 5:25 PM CDT | Thunderstorm Wind 50 E | Dexter, KY | Several large trees were down on Highway 1346. A couple of trees were blown down on the campus of Murray State University. Near the campus, a power pole was blown down, knocking out power to a portion of the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
610 WFUS53 KPAH 242220 TORPAH KYC035-242300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 520 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... CALLOWAY COUNTY IN WESTERN KENTUCKY * UNTIL 600 PM CDT * AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES WEST OF MURRAY...MOVING NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE... RURAL NORTHERN CALLOWAY COUNTY AT 530 PM CDT IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 24, 1:50 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 24, 1:50 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 PM CDT WED OCT 24 2001 BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING. LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS. ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED : K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL. THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT WEDNESDAY. TEMPERATURES...HOWEVER WILL BE COOLER...WITH A REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON FRIDAY. .PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA THROUGH 7 PM. JAP
In the hours before
Special weather statement, Oct 24, 1:45 PM CDT, 3 hours 35 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114- 250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 145 PM CDT WED OCT 24 2001 ...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS... THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN... GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON... TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN... MUHLENBERG...AND TODD. IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER... PULASKI...AND MASSAC. IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER... WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW MADRID. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Local storm report, Oct 24, 2:58 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM MARBLE HILL MO 80 MPH WIND GUST
10/24/01 BOLLINGER REPORTED BY EOCSpecial weather statement, Oct 24, 4:15 PM CDT, 1 hour 5 minutes before
ILZ075-080-081-084-MOZ076-086-087-100-107>110-242145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 415 PM CDT WED OCT 24 2001 ...PARTS OF TORNADO WATCHES 797 & 798 HAVE BEEN CANCELED FOR PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS... TORNADO WATCHES 797 & 798 HAVE BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN SOUTHERN ILLINOIS...JEFFERSON...FRANKLIN...PERRY...AND JACKSON. IN SOUTHEAST MISSOURI...PERRY...BOLLINGER...CAPE GIRARDEAU... STODDARD...CARTER...WAYNE...RIPLEY...AND BUTLER. JAP
Local storm report, Oct 24, 4:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0318 PM BENTON IL WIND DAMAGE
10/24/01 FRANKLIN PORCH BLOWN OFF HOUSE
0320 PM CARBONDALE IL WIND DAMAGE
10/24/01 JACKSON NUMEROUS TREES AND
POWERLINES DOWN
0320 PM CRAB ORCHARD LAKE IL FUNNEL CLOUD
10/24/01 JOHNSON SIGHTED WEST OF MARION
0325 PM ADVANCE MO WIND DAMAGE
10/24/01 STODDARD SMALL BUILDING BLOWN ONTO
ROUTE O. TREES DOWN NEAR
ADVANCE
0334 PM WHITEWATER MO 0.50 INCH HAIL
10/24/01 CAPE GIRARDEAU
0340 PM SPRINGERTON IL WIND DAMAGE
10/24/01 WHITE NUMEROUS TREES DOWNLocal storm report, Oct 24, 4:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM BREWER MO TORNADO
10/24/01 PERRY TRAILER DAMAGE REPORTED
BY EOC
0225 PM BREWER MO WIND DAMAGE
10/24/01 PERRY ROOFS BLOWN OFF 2
HOMES...NUMEROUS TREES
AND POWER LINES
DOWN...REPORTED BY
PERRYVILLE POLICE
0310 PM DOWELL IL WIND DAMAGE
10/24/01 JACKSON BUILDINGS DAMAGED...TREES
DOWN ON CARS...REPORTED
BY EOC
0310 PM FRIEDHEIM MO 70 MPH WIND GUST
10/24/01 CAPE GIRARDEAU REPORTED BY FIRE
DEPARTMENT
0320 PM CAPE GIRARDEAU MO WIND DAMAGE
10/24/01 CAPE GIRARDEAU NUMEROUS TREES DOWN JUST
NORTH OF CAPE
GIRARDEAU...REPORTED BY
TRAINED SPOTTERS
0425 PM IL WIND DAMAGE
10/24/01 WABASH NUMEROUS TREES DOWN
ACROSS THE ENTIRE
COUNTY...REPORTED BY EOC
0430 PM IN WIND DAMAGE
10/24/01 GIBSON NUMEROUS TREES DOWN
ACROSS THE NORTH CENTRAL
PART OF THE
COUNTY...REPORTED BY
INDIANA STATE POLICELocal storm report, Oct 24, 5:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM PETERSBURG IN WIND DAMAGE
10/24/01 PIKE TREES DOWN IN
PETERSBURG...REPORTED BY
PIKE COUNTY SHERIFF
0448 PM EVANSVILLE IN WIND DAMAGE
10/24/01 VANDERBURGH TREE WENT THROUGH A HOUSE
ON THE EAST SIDE OF
EVANSVILLE...REPORTED BY
EMERGENCY MANAGER
0450 PM TILINE KY WIND DAMAGE
10/24/01 LIVINGSTON DAMAGE TO A MOBILE
HOME...REPORTED BY
LIVINGSTON COUNTY FIRE
AND RESCUE
0454 PM KY WIND DAMAGE
10/24/01 CARLISLE NUMEROUS TREES DOWN
ACROSS THE COUNTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 4:10 PM CDT | Severe Thunderstorm Warning | PAH | Union | 65 min |
| Oct 24, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, McCracken | 46 min |
| Oct 24, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Marshall | 46 min |
| Oct 24, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 56 min |
| Oct 24, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston | 41 min |
| Oct 24, 4:38 PM CDT | Severe Thunderstorm Warning | PAH | Fulton, Hickman | 37 min |
| Oct 24, 4:57 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston, Lyon | 63 min |
| Oct 24, 4:57 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Hopkins, Webster | 63 min |
| Oct 24, 4:59 PM CDT | Severe Thunderstorm Warning | PAH | Graves, McCracken, Marshall | 61 min |
| Oct 24, 4:59 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Fulton, Hickman | 61 min |
| Oct 24, 5:11 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, McLean | 64 min |
| Oct 24, 5:15 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 30 min |
| Oct 24, 5:24 PM CDT | Tornado Warning | PAH | Daviess | 51 min |
| Oct 24, 5:37 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 53 min |
| Oct 24, 5:55 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 65 min |
| Oct 24, 6:31 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 29 min |
Nearby
Tornado Warnings in Kentucky, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.